Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 124, NWS Morristown, TN

July 8, 2016Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2016, 8:09 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 8:09 PM EDT (00:09 UTC)
Expired
Jul 8, 2016, 8:29 PM EDT
In force
20 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:30 PM EDTTSTM WND DMGMurphy, NCSEVERAL TREES DOWN SOUTH PART OF COUNTY AND EAST OF MURPHY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS54 KMRX 090009
SVRMRX
NCC039-043-090045-
/O.NEW.KMRX.SV.W.0124.160709T0009Z-160709T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
809 PM EDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEROKEE COUNTY IN SOUTHWESTERN NORTH CAROLINA...
  CLAY COUNTY IN SOUTHWESTERN NORTH CAROLINA...

* UNTIL 845 PM EDT

* AT 809 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MURPHY...
  MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MURPHY...HAYESVILLE...TUSQUITEE...MARBLE...BRASSTOWN AND SHOOTING
  CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3503 8416 3521 8398 3506 8356 3504 8356
      3504 8354 3502 8352 3501 8352 3500 8351
      3500 8349 3499 8362 3499 8409
TIME...MOT...LOC 0009Z 303DEG 36KT 3506 8400 

HAIL...<.75IN
WIND...60MPH
 
$$

DGS
1 follow-up statement
288 
WWUS54 KMRX 090029
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EDT FRI JUL 8 2016

NCC039-043-090039-
/O.CAN.KMRX.SV.W.0124.000000T0000Z-160709T0045Z/
CHEROKEE NC-CLAY NC-
829 PM EDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE AND CLAY
COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3503 8416 3521 8398 3506 8356 3504 8356
      3504 8354 3502 8352 3501 8352 3500 8351
      3500 8349 3499 8362 3499 8409
TIME...MOT...LOC 0027Z 303DEG 36KT 3495 8379 

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:51 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 8, 7:51 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
751 PM EDT FRI JUL 8 2016

.DISCUSSION...Updated forecast to remove a portion of Severe
Thunderstorm Watch #357.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  95  72  91 /  30  30  20  40
Knoxville McGhee Tyson Airport, TN  73  91  70  89 /  60  20  20  30
Oak Ridge, TN                       72  91  69  89 /  50  20  10  30
Tri Cities Airport, TN              68  88  63  87 /  60  20   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MJB
Hazardous weather outlook, Jul 8, 2:22 PM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT FRI JUL 8 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
222 PM EDT FRI JUL 8 2016 /122 PM CDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID-AFTERNOON
THROUGH EARLY EVENING...
...TORRENTIAL RAINS WITH LOCALIZED FLASH FLOODING IS ALSO POSSIBLE
THIS AFTERNOON AND EVENING...

ANOTHER BROKEN LINE OF THUNDERSTORMS WILL DEVELOP ACROSS MIDDLE
TENNESSEE AND SOUTHEAST KENTUCKY THIS AFTERNOON...THEN MOVE EAST
INTO EAST TENNESSEE AND SOUTHWEST VIRGINIA. THE AIR-MASS ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS WILL BECOME QUITE MOIST
AND UNSTABLE THIS AFTERNOON AHEAD OF THIS LINE. SOME OF THESE
STORMS WILL BECOME STRONG TO SEVERE WITH THE MAIN CONCERN BEING
DAMAGING WINDS...HAIL UP TO QUARTER SIZE...TORRENTIAL RAINS AND
LOCALIZED FLASH FLOODING.

THE GREATEST COVERAGE AND INTENSITY OF THESE STORMS WILL BE THROUGH
8 PM EDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
MONDAY...MAINLY ACROSS EAST TENNESSEE AND SOUTHWEST NORTH
CAROLINA. SOME STRONG STORMS ARE POSSIBLE PRODUCING GUSTY
WINDS...FREQUENT LIGHTNING...AND HEAVY RAINS...MAINLY DURING THE
AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 8, 7:12 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             6 E BEAN STATION        36.34N 83.18W
07/08/2016  E1.00 INCH       HAWKINS            TN   PUBLIC

            AT THE DAVY CROCKETT CAMPGROUND.

&&

13
Local storm report, Jul 8, 7:19 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
719 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     CHURCH HILL             36.53N 82.71W
07/08/2016                   HAWKINS            TN   PUBLIC

            SEVERAL TREES DOWN.

&&

13
Local storm report, Jul 8, 7:22 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
722 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     GRAY                    36.41N 82.48W
07/08/2016                   WASHINGTON         TN   PUBLIC

            TREES DOWN ALONG CRYSTAL SPRINGS ROAD.

&&

13
Local storm report, Jul 8, 7:24 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
07/08/2016                   WASHINGTON         TN   BROADCAST MEDIA

            ROOF PARTIALLY REMOVED AT CAMELOT CIRCLE.

&&

13
Local storm report, Jul 8, 7:29 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
729 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 S PETROS              36.06N 84.45W
07/08/2016                   MORGAN             TN   911 CALL CENTER

            TREES DOWN ALONG HWY 62 IN THE JOYNER COMMUNITY.

&&

13
Local storm report, Jul 8, 7:34 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     ELIZABETHTON            36.34N 82.23W
07/08/2016  M62 MPH          CARTER             TN   TRAINED SPOTTER

            RECORDED ON A DAVIS WIND SENSOR. MULTIPLE TREES DOWN IN
            THE AREA WITH POWER OUTAGES.

&&

13

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:07 PM EDTSevere Thunderstorm WarningMRXCherokee38 min
Jul 8, 8:17 PM EDTSevere Thunderstorm WarningMRXCherokee28 min
Jul 8, 10:07 PM EDTSpecial Weather StatementMRXCherokee53 min
Jul 9, 12:47 AM EDTSevere Thunderstorm WarningMRXCherokee43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.